Alert archive / Michigan / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 23, NWS Gaylord, MI

September 10, 2019Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 10, 2019, 6:38 PM EDT for Gladwin County, Michigan. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2019, 6:38 PM EDT (22:38 UTC)
Expired
Sep 10, 2019, 7:26 PM EDT
In force
48 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 114 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 10, 6:44 PM EDTTSTM WND DMG4 N Coleman, MITREES DOWNED NEAR COLEMAN RD AT MIDLAND-GLADWIN COUNTY LINE. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 372 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
985 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
372 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

985 
WUUS53 KAPX 102238
SVRAPX
MIC051-102345-
/O.NEW.KAPX.SV.W.0023.190910T2238Z-190910T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
638 PM EDT Tue Sep 10 2019

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Southern Gladwin County in northern Michigan...

* Until 745 PM EDT.

* At 637 PM EDT, a severe thunderstorm was located near Clare, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Gladwin, Beaverton, Wooden Shoe Village, Rhodes and Winegars. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4402 8460 4401 8417 4383 8416 4383 8436
      4381 8437 4381 8460
TIME...MOT...LOC 2237Z 272DEG 29KT 4384 8470 

HAIL...1.00IN
WIND...60MPH
 
$$

msb
2 follow-up statements
489 
WWUS53 KAPX 102305
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
705 PM EDT Tue Sep 10 2019

MIC051-102345-
/O.CON.KAPX.SV.W.0023.000000T0000Z-190910T2345Z/
Gladwin MI-
705 PM EDT Tue Sep 10 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHERN GLADWIN COUNTY...

At 704 PM EDT, a severe thunderstorm was located near Winegars, or 9
miles southeast of Gladwin, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Beaverton, Wooden Shoe Village, Rhodes and Winegars. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4381 8460 4402 8443 4401 8417 4383 8416
      4383 8436 4381 8437
TIME...MOT...LOC 2304Z 276DEG 30KT 4388 8437 

HAIL...1.00IN
WIND...60MPH
 
$$

msb
002 
WWUS53 KAPX 102326
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
726 PM EDT Tue Sep 10 2019

MIC051-102335-
/O.CAN.KAPX.SV.W.0023.000000T0000Z-190910T2345Z/
Gladwin MI-
726 PM EDT Tue Sep 10 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GLADWIN COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4381 8460 4402 8443 4401 8417 4383 8416
      4383 8436 4381 8437
TIME...MOT...LOC 2324Z 272DEG 29KT 4387 8413 

$$

msb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:44 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Sep 10, 3:44 PM EDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
344 PM EDT Tue Sep 10 2019

.NEAR TERM...(Through Tonight)
Issued at 344 PM EDT Tue Sep 10 2019

...Small chances of showers and storms into this evening...

High Impact Weather Potential...Minimal. Slight chance of thunder
late this afternoon and evening...with no severe storms.

Pattern Synopsis/Forecast...Complex area of low pressure continues
to make its way eastward out of Minnesota and into Lake Superior
this afternoon. Associated cold front extends back to the SW into
the Central Plains...while the associated warm front is lifting NE
thru our CWA. Only a few light showers remain across portions of
Northern Lower Michigan attm thanks to drier air pushing into the
region immediately behind the warm front. While I certainly cannot
rule out a few showers and possibly even a weak storm thru the
evening hours as this front...this will definitely be the exception
and not the rule.

Expect a relatives mild and muggy night with some fog develop as
well. Overnight lows will range from the mid 50s in Eastern Upper
Michigan to the mid 60s near Saginaw Bay.

&&

.SHORT TERM...(Wednesday through Friday)
Issued at 344 PM EDT Tue Sep 10 2019

...If the Models are Right, then Thunder will be Rare...

High Impact Weather Potential...Minimal Thunderstorms.

Pattern Synopsis/Forecast...The brief area of high pressure moves
out, and the stationary front remains over the forecast area. The
models show that when the 500 mb ridge begins to amplify, and the
sfc low begins to move north between 18z/Wed and 00z/Thu, that the
rain activity will be mainly south of M-55, with rain showers north
of there. The bulk of the instability looks to be south of US-10,
and for us, this usually leads to showers, and not a lot in the way
of thunder. GFS and the ECMWF, not to mention the CAMs and SREF, all
show that most of the rain should fall south of M-55 for most of the
period leading into Thursday morning. It looks like after 12z/Thu
there is another break in the action as the warm front moves north,
and the sfc low moves into NW MN (near KFAR). The cold front then
begins to move across Lake Michigan around 03z/Fri, which should
bring the chance for thunderstorms through Friday morning. ECMWF is
a little slower than the GFS with the rain showers lingering in N
lower, but by Friday evening, things should begin to dry out.

Primary Forecast Concerns...Main concern is the position of the
warm/stationary front through the period. Models are good with the
main forcing south of US-10, and maybe as far south of I-96.
However, if it is farther north, then thunder could become more
likely north of M-55. The only thing that does seem certain, is that
severe thunderstorms are unlikely, as there is little in the way of
good shear or instability.

However, the trend of the models has been to
force the front south for a bit, before the sfc low begins to push
the warm air back north, and with it the chance for thunderstorms on
Friday.

&&

.LONG TERM...(Friday night through Tuesday)
Issued at 344 PM EDT Tue Sep 10 2019

High Impact Weather Potential...Thunderstorms off and on through the
week with various storm systems.

High pressure then builds into the region Friday night and
remains through the day on Saturday. The models disagree with the
next system's timing with the GFS about 6 hours faster with the
cold frontal passage then the ECMWF. Otherwise, Sunday, the models
have rain moving through the forecast area. Monday, The models
are now in better agreement with the 500 mb ridge to the west, and
the warm front in the vicinity of the forecast area. Each model
has some rain showers as various waves move along the front.
Tuesday, the 500 mb ridge amplifies and moves over the state,
drying things out again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 113 PM EDT Tue Sep 10 2019

Low pressure will continue to track eastward thru Lake Superior
this afternoon...thru SE Ontario this evening and into Quebec
overnight. Small chances of showers and possibly a thunderstorms
will remain in the forecast this afternoon and tonight as this
system slides north of our region...but the chances are too small
to include in the TAFS for now. Areas of fog and MVFR/IFR
conditions will develop tonight into Wednesday as ample low level
moisture remains in place across our area. SW winds at 10 to 20
kts will become west and eventually NW tonight in the wake of this
system.

&&

.MARINE...
Issued at 344 PM EDT Tue Sep 10 2019

Winds and waves will gradually diminish late this afternoon and thru
the evening hours...eventually dropping below SCA criteria by
midnight. Any beach hazards should end early this evening. Overall
expect a relatively mild and muggy night with small chances of
showers and possibly a weak storm into the evening hours. Better
chances of showers and storms will develop Wednesday afternoon and
night.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ016-
     020-021-025-031-095-096-099.
LH...SMALL CRAFT ADVISORY until 5 PM EDT this afternoon for
     LHZ345>349.
LM...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for LMZ346.
     SMALL CRAFT ADVISORY until 11 PM EDT this evening for LMZ323-341-
     342-344>346.
LS...NONE.
&&

NEAR TERM...MR
SHORT TERM...JL
LONG TERM...JL
AVIATION...MR
MARINE...MR
Hazardous weather outlook, Sep 10, 3:50 PM EDT, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
350 PM EDT Tue Sep 10 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-110915-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
350 PM EDT Tue Sep 10 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

There is a slight chance for thunderstorms across all of northern
Michigan into this evening. No severe storms are expected.

There is a high swim risk due to rip currents and high waves into
this evening for the Lake Michigan beaches of northwest lower
Michigan, as well as the beaches along US-2 in western Mackinac
county of eastern upper Michigan.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a slight chance of thunderstorms for mainly northern
lower Michigan Thursday and Friday. Severe storms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 7:21 AM EDTBeach Hazards StatementAPXAntrim, Benzie, Charlevoix, Emmet, Leelanau, Mackinac and 1 more13 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.